New Mexico, 2015Strong Wind in New Mexico, May 24, 2015
May 24, 2015 · NWS ABQ · 1 event in 1 county or zone
The wet May pattern continued as yet another round of scattered showers and thunderstorms developed over central New Mexico. This activity produced gusty and erratic outflow winds along with heavy rain and small hail across the Albuquerque Metro Area during the afternoon hours.
- Deaths
- 3
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wet May pattern continued as yet another round of scattered showers and thunderstorms developed over central New Mexico. This activity produced gusty and erratic outflow winds along with heavy rain and small hail across the Albuquerque Metro Area during the afternoon hours. An unsecured cherry picker crane positioned atop a flat bed truck was toppled by an outflow wind gusts estimated at 30 to 40 mph. The operator of the crane and one child were killed in the accident and several other injuries were reported. A second child passed away from the incident several days later while receiving treatment in the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 4:49 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, May 24, 4:49 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT SUN MAY 24 2015
.AVIATION...
00Z TAF CYCLE
ISOLATED TO SCT SH/TS WILL CONTINUE TO AFFECT NORTHERN/CENTRAL NM
THROUGH THE EVENING HOURS. IT APPEARS THAT THE MAIN FOCUS WILL BE
FOUND ACROSS CENTRAL/NE AREAS. MOST OF THE ACTIVITY IS THE DRIER
VARIETY WITH BRIEF MTN TOP OBSCD AND GUSTY WINDS. ABQ WILL MOST
LIKELY SEE AN IMPACT EARLY EVENING. OTHERWISE USING VCSH AT MOST
TERMINAL SITES THROUGH 03Z TO 05Z. TS IMPACTS LESS LIKELY. THE
NEXT PACIFIC WAVE SHOULD IMPACT WESTERN AREAS LATE TONIGHT AND
HAVE THIS INDICATED AT FMN/GUP. MORE PREVAILING CONDITIONS
ANTICIPATED FROM WEST TO EAST AS MONDAY PROGRESSES. LATE SHIFTS
CAN UPDATE IN TERMS OF TS IMPACTS/LOWER CIGS. THERE WAS SOME
QUESTION ABOUT LOW CIG/FG DEVELOPMENT WITHIN RIO GRANDE VALLEY
TONIGHT AND SOME IMPACTS TO SAF/ABQ. DECIDED TO OPT OUT OF THAT
POSSIBILITY IN TERMS OF GREATER THAN 50 PERCENT CONFIDENCE. WILL
WATCH TRENDS IN LATER MODEL GUIDANCE AND SURFACE MOISTURE FIELDS.
50
&&
.PREV DISCUSSION...323 PM MDT SUN MAY 24 2015...
.SYNOPSIS...
AN OVERALL WARMING TREND IS EXPECTED THROUGH WEDNESDAY...WHEN HIGH
TEMPERATURES WILL FINALLY REACH NEAR NORMAL FOR THE FIRST TIME IN
ALMOST THREE WEEKS. NONETHELESS...SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST AS A COUPLE OF WEAK UPPER LEVEL TROUGHS
CROSS FROM THE WEST. AFTER LESS THUNDERSTORM COVERAGE WEDNESDAY A
VERY SLOW MOVING UPPER LEVEL TROUGH WILL TILT EASTWARD OVER NEW
MEXICO DURING THE LATTER HALF OF THE WEEK DRAWING PLENTY OF GULF
MOISTURE FOR THUNDERSTORMS OVER CENTRAL AND EASTERN AREAS THURSDAY
AND THURSDAY NIGHT. THEN...A MOIST BACK DOOR COLD FRONT WILL
ARRIVE FRIDAY KEEPING THUNDERSTORMS ACTIVE CENTRAL AND EAST INTO
THE WEEKEND.
&&
.DISCUSSION...
MODELS ARE IN GOOD AGREEMENT ON THE LONG WAVE TROUGH PERSISTING
OVER THE WESTERN US UNTIL THE WEEKEND...WHEN A SUMMER-LIKE RIDGE
OF HIGH PRESSURE WILL ATTEMPT TO BUILD. INJECTION OF MOISTURE WITH
FRIDAYS BACK DOOR COLD FRONT...AND A REINFORCING SHOT OF MOISTURE
AND COOL AIR FROM THE NORTHEAST ON SATURDAY...SHOULD KEEP
CONVECTION ACTIVE OVER NM THROUGH THE WEEKEND AS THE LOW LEVEL
MOISTURE RECYCLES EACH DAY.
44
&&
.FIRE WEATHER...
UPPER LOW LOCATED OVER WEST CENTRAL CO EARLY THIS
MORNING WILL LIFT NEWD NEXT 24 HRS...HOWEVER NOT BEFORE ADDITIONAL
ENERGY IN IT/S WAKE TRACKS OVER NM MONDAY. DRYLINE HAS SEEPED WWD
OVERNIGHT...BUT SHOULD BE SHUNTED EWD THIS AFTERNOON.
THE NORTHWEST THIRD WILL HAVE DECENT CHANCES FOR SHOWERS AND STORMS
WITH WETTING RAIN TODAY...WITH CHANCES DECREASING TONIGHT. THE
NORTHERN AND WESTERN HIGH TERRAIN WILL HAVE SOME DECENT CHANCES
AGAIN MONDAY AND MONDAY NIGHT AS THE FINAL WAVE CROSSES NORTHERN AND
CENTRAL NM. CONSEQUENTLY...WINDS MAY BE BREEZY MONDAY AFTERNOON
ALONG AND SOUTH OF INTERSTATE 40. TUESDAY LOOKS LIKE THE DRIEST DAY
IN TERMS OF AREAL COVERAGE OF CONVECTION WHICH WILL BE LIMITED TO
MAINLY THE NORTHERN MTS AND NEAR THE EASTERN NM BORDER WITH TX. THE
DRYLINE RETURNS WEDNESDAY NIGHT AND COMBINED WITH AN APPROACHING
UPPER TROUGH...COULD KICK OFF CONVECTION FROM THE CENTRAL MT CHAIN
EASTWARD...WEDNESDAY NIGHT INTO THURSDAY. A STRONGER FRONT FRIDAY
WILL KEEP RAINFALL CHANCES GOING CENTRAL AND EAST THROUGH SATURDAY.
VENT RATES WILL BE GOOD TO EXCELLENT THIS WEEK...WITH THE EXCEPTION
OF SATURDAY WHEN POOR VALUES ARE POSSIBLE OVER PORTIONS OF THE
NORTHEAST AND CENTRAL. SOME DRYING ALOFT CENTRAL AND WEST AROUND THE
MIDDLE OF THE WEEK WILL RESULT IN HIGH HAINES FOR THOSE AREAS BUT
OVERALL HIGH TEMPERATURE REMAIN NEAR TO BELOW AVERAGE FOR THE WEEK.
THE HIGH HAINES AREAS COINCIDE WITH MIN RH VALUES BELOW 15 PERCENT
WEDNESDAY AND THURSDAY BUT WINDS WILL BE RELATIVELY LIGHT AND SHOULD
STAY BELOW CRITICAL CRITERIA. THE EXTENDED PERIODS /JUN 2-3/ OF THE
EXTENDED MODELS /GFS AND ECMWF/ SHOW A TROPICAL SYSTEM MIGRATING UP
THE BAJA CA COAST.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 5:10 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT SUN MAY 24 2015
NMZ501>540-251215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A ROBUST MOISTURE INTRUSION IS EXPECTED INTO EASTERN NEW MEXICO
WEDNESDAY NIGHT AND THURSDAY OF NEXT WEEK. THIS COULD POTENTIALLY
BE A PERIOD OF SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY WITH
PERHAPS SOME STRONG STORMS AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
52
In the hours before
Special weather statement, May 24, 5:20 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 PM MDT SUN MAY 24 2015
NMZ507-519-250100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
620 PM MDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALENCIA COUNTY
UNTIL 700 PM MDT...
AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF MESITA...OR 21 MILES WEST
OF BELEN...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
VALENCIA COUNTY.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3460 10718 3476 10729 3493 10698 3472 10681
TIME...MOT...LOC 0020Z 240DEG 12KT 3473 10716
43
Special weather statement, May 24, 6:04 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
704 PM MDT SUN MAY 24 2015
NMZ519-250145-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
704 PM MDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BERNALILLO AND
NORTHWESTERN VALENCIA COUNTIES UNTIL 745 PM MDT...
AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF LOS LUNAS...MOVING NORTHEAST AT
15 MPH.
UP TO HALF INCH SIZED HAIL AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOS LUNAS...BOSQUE FARMS...ISLETA PUEBLO AND PERALTA.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 202 AND 213.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3472 10697 3489 10708 3506 10680 3485 10662
TIME...MOT...LOC 0103Z 239DEG 15KT 3485 10697
43
Special weather statement, May 24, 6:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT SUN MAY 24 2015
NMZ519-250215-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
746 PM MDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO AND
NORTHEASTERN VALENCIA COUNTIES UNTIL 815 PM MDT...
AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ISLETA PUEBLO...OR 9 MILES NORTH OF LOS
LUNAS...MOVING NORTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBUQUERQUE...LOS LUNAS...BOSQUE FARMS...ISLETA PUEBLO...SOUTH
VALLEY...PERALTA...PAJARITO AND CARNUEL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 159 AND 168.
INTERSTATE 25 BETWEEN MILE MARKERS 205 AND 225...AND NEAR MILE
MARKER 229.
MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3517 10655 3503 10645 3499 10647 3497 10644
3496 10644 3493 10646 3491 10644 3482 10674
3498 10685
TIME...MOT...LOC 0145Z 240DEG 16KT 3495 10671
43Special weather statement, May 24, 7:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
812 PM MDT SUN MAY 24 2015
NMZ519-521-250245-
SANDIA/MANZANO MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
812 PM MDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERNALILLO COUNTY UNTIL
845 PM MDT...
AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TIJERAS...OR 9 MILES
SOUTHEAST OF ALBUQUERQUE...MOVING NORTHEAST AT 35 MPH.
PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN ALBUQUERQUE...EDGEWOOD...TIJERAS...SEDILLO...CEDAR
CREST...SANDIA PARK...MIERA...CARNUEL...CANONCITO IN BERNALILLO
COUNTY AND CEDRO.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 164 AND 189.
OTHER LOCATIONS IN THE WARNING INCLUDE COLE SPRING PICNIC AREA AND
PINE FLAT PICNIC AREA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3505 10615 3504 10616 3500 10613 3490 10654
3507 10662 3523 10626
TIME...MOT...LOC 0211Z 246DEG 29KT 3502 10649
43Strong Wind, Albuquerque Metro Area
- When
- May 24, 7:30 PM MST to 7:32 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 3 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Public
Cherry picker crane carrying several individuals at Cochiti Road and Dorothy Street was toppled by an erratic outflow wind gust between 30 and 40 mph. The crane operator and one child were killed on the scene. Three others were injured. One of the injured children died several days later in the hospital.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Damaging Winds in Mississippi, May 24, 20151 death · 2 injured · 50 kt wind · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015$1.9 million · 9 events
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015$486,000 · EF1 · 9 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
- Damaging Winds in Louisiana, May 24 to 25, 2015$97,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567913.